Massachusetts, 2005

Damaging Wind in Massachusetts, August 14, 2005

August 14, 2005 · NWS ALY · 1 event in 1 county or zone

On August 14, a stationary front extended from the central New England coastto the center of weak low pressure along the western southern tier of westernNew York State. Unstable air was in the frontal zone over western New Englandas the low pressure moved through that area late in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On August 14, a stationary front extended from the central New England coastto the center of weak low pressure along the western southern tier of westernNew York State. Unstable air was in the frontal zone over western New Englandas the low pressure moved through that area late in the day. The low triggered severethunderstorms in Berkshire County. Although no hail was reported with these thunderstorms,they did produce strong wind gusts which brought down trees and wires in the communitiesof Pittsfield, Stockbridge, Lanesborough, and Becket Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 14, 2:00 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 14, 2:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT SUN AUG 14 2005

UPDATED ZONES FOR THE WATCH. WILL SEND NIGHT TIME PACKAGE SOON.

.SYNOPSIS...A WAVE OF LOW PRESSURE...RUNNING ALONG A FRONTAL
BOUNDARY...STALLED OUT OVER OUR REGION...WILL SLOWLY SHIFT EAST
LATER TONIGHT AND FINALLY THE DRAG THE FRONT FURTHER SOUTH. SLIGHTLY
COOLER AND DRIER AIR WILL TAKE HOLD OF THE REGION BEGINNING ON
MONDAY.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...ONE AGAIN WE ARE UNDER THE
GUN WITH A SEVERE THUNDERSTORM WATCH (720). THIS TIME IT EXTENDS
NORTHWARD TO INCLUDE THE SARATOGA REGION AS WELL AS THE CAPITAL
DISTRICT AND POINTS SOUTH. VERY HIGH SBCAPES (UP TO 3000
J/KG)...ESPECIALLY SOUTH OF ALB. LOW LEVEL SHEAR PROFILES ARE
SOMEWHAT LIMITED BUT ENOUGH TO PERHAPS GENERATE AN ISOLATED SUPER
CELL OR TWO. ALONG WITH THE SEVERE STORM POTENTIAL...PW VALUES
AROUND 2.00 INCHES WILL MEAN HEAVY DOWNPOURS ARE QUITE LIKELY.

THIS FRONT WILL TAKE ITS SWEET OL TIME TO CLEAR OUR REGION...AND
WILL NOT DO SO UNTIL LATER TONIGHT. HOWEVER...ONCE WE LOOSE THE
HEATING OF THE DAY...CELLS SHOULD BECOME NON-SEVERE BUT STILL COULD
CONTAIN SOME HEAVY RAINS. GO NUMEROUS EARLY...THEN CHANCE LATER ON
(EXCEPT LIKELY SOUTHEAST).

ON MONDAY...THE DRIER AIR SHOULD FINALLY WIN OUT...AFTER PERHAPS
SOME LINGERING SHOWERS SOUTH AND EAST OF ALBANY EARLY. NICE WEATHER
FINALLY TAKES HOLD OR DOES IT? THE NAM INDICATES SOME SHOWER
POSSIBILITIES ASSOCIATED WITH A VERY WEAK SECONDARY BOUNDARY
MIGRATING ACROSS THE REGION ON MONDAY NIGHT. THE GFS DOES NOT HAVE
THIS BOUNDARY AT ALL. INSTEAD...IT INDICATE A WEAK ANTICYCLONE
CRESTING OVER US LATER AT NIGHT...THEN SLIDING TO OUR EAST.

THE NAM...BUILDS A HIGH PRESSURE OVER US ON THE DAY TUESDAY. DUE TO
SEVERE WEATHER AT HAND...DO NOT HAVE TIME TO QUIBBLE OVER THE
DETAILS. JUST BLEND THE TWO SOLUTIONS FOR NOW...BUT KEEP TUESDAY
DRY...WITH MORE CLOUDS THAN THE NAM WOULD INFER.

BY WEDNESDAY...A SECONDARY FRONT STILL LOOKS TO WORK ACROSS THE
REGION...BUT IT SHOULD HAVE VERY LIMITED MOISTURE AND SUPPORT WITH
IT. KEEP A SLIGHT CHANCE IN THE GRIDS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...ANOTHER ANTICYCLONE IS
PROGGED TO BUILD OVER THE REGION ON THURSDAY. THIS COULD BE THE
NICEST DAY OF THIS WEEK. THEN...THIS HIGH MOVES EAST...A SOUTHERLY
FLOW ATTEMPTS TO PUSH THE WARM HUMID STUFF OUR WAY ON FRIDAY INTO
EARLY SATURDAY BEFORE A STRONGER COLD FRONT APPROACHES. NOT MUCH IN
THE WAY OF CHANGE FROM PREVIOUS THINKING...EXCEPT TO MOVE THIS FRONT
A LITTLE FASTER.

&&

.AVIATION...SCATTERED THUNDERSTORMS HAVE ERUPTED ACROSS OUR
REGION...AND ARE EXPECTED TO BECOME MORE NUMEROUS THROUGH EARLY
EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED WHICH INCLUDE
KALB AND KPOU THROUGH 10 PM. THERE IS A CHANCE OF THUNDERSTORMS
BRIEFLY PRODUCING SURFACE WIND GUSTS IN EXCESS OF 50 KTS AND LARGE
HAIL. AFTER 02Z...THE THREAT OF SEVERE THUNDER SHOULD DIMINISH...BUT
IF ANYTHING...THE IFR THREAT WILL INCREASE DUE TO THE POSSIBILITY OF
RAIN INDUCED FOG AND LOW CIGS. WITH TIME...THE SHOWERS SHOULD BECOME
LESS NUMEROUS AND END ALL TOGETHER. BY EARLY MONDAY...CONDITIONS
WILL SLOWLY IMPROVE FROM MVFR...BACK TO VFR FROM NORTHWEST TO
SOUTHEAST.

&&

.HYDROLOGY...THE THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO
PRODUCE COPIOUS AMOUNTS OF RAIN...LOCALLY WELL OVER AN INCH.
SO...WHILE RIVER BASIN QPF WILL GENERALLY BE LESS THAN INCH...ANY
CELL COULD PRODUCE WELL OVER AN INCH THROUGH THE EARLY PORTION OF
TONIGHT. THESE RAINERS COULD LOCALLY SWELL CREEKS AND PRODUCE
LOCALIZED FLOODING. HOWEVER...THIS RAIN WILL LIKELY NOT RESULT ANY
SIGNIFICANT RISE OF LAGER STEM RIVERS DUE TO OUR RECENT DRY SPELL OF
LATE. AFTER TONIGHT...MAINLY DRY WEATHER IS FORECAST THROUGH
THURSDAY WITH HYDRO PROBLEMS. THE NEXT SIGNIFICANT THREAT OF RAIN IS
FRIDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR CTZ001-013.
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR MAZ001-025.
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR
NYZ041-047>054-NYZ058>061-NYZ063>066-083-084.
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR VTZ013>015.

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...GG
HYDROLOGY...GG
Hazardous weather outlook, Aug 14, 2:27 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
327 PM EDT SUN AUG 14 2005

NYZ032-033-038>040-042-082-083-151055-
HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-
327 PM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK VALLEY...
SOUTHERN ADIRONDACKS...AND WARREN COUNTY...

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS THAT MAY PRODUCE HEAVY
RAINFALL AMOUNTS THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY.  THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-084-
VTZ013>015-151055-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WASHINGTON NY-SCHOHARIE NY-SOUTHERN BERKSHIRE MA-
SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-
WESTERN ULSTER NY-WESTERN WINDHAM VT-
327 PM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HUDSON
VALLEY...GREATER CAPITAL REGION...SOUTHERN VERMONT...THE SCHOHARIE
VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS...
BERKSHIRES AND LITCHFIELD HILLS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING.  THE MAIN THREAT FROM THE
POTENTIAL SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 58
MPH.

LOCALLY HEAVY RAIN MAY CAUSE ISOLATED FLASH FLOODING IN SOME
LOCATIONS. URBAN AND SMALL STREAM FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY.  THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD

IN MASSACHUSETTS...
BERKSHIRE

IN NEW YORK...
ULSTER...DUTCHESS...COLUMBIA...GREENE...SCHOHARIE...ALBANY...
RENSSELAER...SCHENECTADY...SARATOGA

IN VERMONT...
BENNINGTON...WINDHAM

ELH/RO

In the hours before

Local storm report, Aug 14, 2:49 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
349 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     PITTSFIELD              42.45N 73.26W
08/14/2005                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREES DOWN

0335 PM     TSTM WND DMG     LANESBOROUGH            42.52N 73.23W
08/14/2005                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREES DOWN

&&

ELH
Local storm report, Aug 14, 3:23 PM EST, 1 hour 7 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP G

0424PM     SUN AUG 14 2005

#1 0000001 000

GEGR WLSR QHQT QTRF APTS WAPT

01680    FILE 28   PD EAST GREENBUSH NY0415200               AUG 14-05

TO       NATIONAL WEATHER SERVICE

         COPY SEMO DUTY OFFICER

                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: RENSSELAER COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): T/O EAST GREENBUSH INTO T/O

SCHODACK ALONG STATE ROUTE 9&20 FROM STATE ROUTE 4 TO MILLER RD AND ALL

NEIGHBORHOODS ADJACENT TO 9&20

DATE AND TIME: STORM STARTED APPROX 1340HRS FIRST CALL WAS 1345HRS

EXTENT OF DAMAGE OR AREAS IN DANGER: STREET FLOODING HIGH WINDS CAUSING TREES

WIRES AND LAWN FURNITURE STREWN ABOUT LARGE TREE FELL IN THE LOT OF FUCILLO

FORD CAUSING DAMAGE TO EMPLOYEES VEHICLES POWER OUT IN AFFECTED AREA

CHECK ONE:

HAIL SIZE REPORTED

( ) - NO HAIL REPORTED    (X) - LESS THAN 1/2 (PEA)

( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)

( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)

( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)

( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)

( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)

( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)

NUMBER KILLED: NONE     NUMBER INJURED: NONE

CHECK ONE OR MORE AS APPLICABLE:

LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND

LIGHTNING DAMAGE TO:            (X) - TREES

( ) - POWER/TELCO POLES   (X) - POWER/TELCO LINES

( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES

( ) - OUT/FARM BUILDINGS  ( ) - CROPS

NUMBER KILLED: NONE     NUMBER INJURED: NONE

CHECK ONE OR MORE AS APPLICABLE:

HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS

(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES

( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES

( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES

(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS: UNK MPH OR    KNOTS

NUMBER KILLED: NONE     NUMBER INJURED: NONE

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)

(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING

( ) - LOCAL SMALL CREEKS OVERFLOWING

( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE #: 518 479-2525

AUTH DISP RON YEATES
Local storm report, Aug 14, 3:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     HUDSON                  42.39N 71.56W
08/14/2005                   MIDDLESEX          MA   LAW ENFORCEMENT

            TREES DOWN

0426 PM     TSTM WND DMG     GREENPORT CENTER        42.24N 73.76W
08/14/2005                   COLUMBIA           NY   LAW ENFORCEMENT

            TREES DOWN

&&

ELH
Local storm report, Aug 14, 3:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
444 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     HUDSON                  42.25N 73.79W
08/14/2005                   COLUMBIA           NY   LAW ENFORCEMENT

            TREES DOWN

&&

ELH
Local storm report, Aug 14, 4:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
506 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     HILLSDALE               42.18N 73.53W
08/14/2005                   COLUMBIA           NY   LAW ENFORCEMENT

            TREES DOWN

&&

ELH
Local storm report, Aug 14, 4:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
508 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     STOCKBRIDGE             42.29N 73.32W
08/14/2005                   BERKSHIRE          MA   TRAINED SPOTTER

            TREES DOWN

&&

ELH

The radar

The Albany radar (KENX), 89 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
August 14, 4:30 PM EST
Where
Berkshire County, Becket Center
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -73.067

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473785.